Utah, 2013Winter Storm in Utah, December 7 to 9, 2013
December 7 to 9, 2013 · NWS SLC · 11 events in 11 counties and zones
A cold and large winter storm moved through Utah beginning December 7, once again impacting both northern and southern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and large winter storm moved through Utah beginning December 7, once again impacting both northern and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 6, 10:00 PM MST, 2 hours earlier.
Area forecast discussion, Dec 6, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MST FRI DEC 6 2013
.SYNOPSIS...A COLD STORM SYSTEM WILL CROSS THE GREAT BASIN TONIGHT
THROUGH SATURDAY NIGHT THEN MOVE OFF TO THE EAST ON SUNDAY. A COLD
NORTHERLY FLOW WILL FOLLOW FOR MONDAY. HIGH PRESSURE WILL BUILD
OVER THE AREA THROUGH MID WEEK.
&&
.DISCUSSION...A WARM ADVECTION SOUTHWEST FLOW PATTERN IS IN PLACE
OVER THE GREAT BASIN THIS EVENING AHEAD OF THE NEXT STORM SYSTEM
CURRENTLY CARVING SOUTH ALONG THE PACIFIC NORTHWEST. THE ASSOCIATED
SURFACE LOW IS DEPICTED ON ANALYSES OVER THE NV/CA/OR TRIPLE POINT.
PRECIPITATION HAS FILLED IN NEAR THIS LOW...WHICH WILL TRACK TOWARDS
CENTRAL/SOUTHERN UTAH OVERNIGHT INTO TOMORROW MORNING. MEANWHILE...A
FEW SNOW SHOWERS WILL DEVELOP OVER PORTIONS OF UTAH
TONIGHT...INCREASING LATE TONIGHT INTO TOMORROW MORNING.
WIDESPREAD SNOW IS EXPECTED WITH THIS STORM...FIRST IN AREAS FAVORED
IN SOUTHWEST FLOW TOMORROW MORNING THROUGH EARLY AFTERNOON. THE FLOW
WILL TRANSITION TO NORTHWEST LATE TOMORROW AFTERNOON WITH THE
REMAINDER OF THE FORECAST AREA SEEING ACCUMULATING SNOW. WIDESPREAD
SNOW WILL DIMINISH BY EARLY SUNDAY MORNING...BUT OCCASIONAL SNOW IS
EXPECTED TO LINGER OVER THE WASATCH AND CENTRAL MOUNTAINS AND
ADJACENT UPSLOPE AREAS THROUGH SUNDAY AFTERNOON.
SOME AREAS WILL SEE HEAVY SNOW...BUT EVEN SMALL ACCUMULATIONS ARE
EXPECTED TO CAUSE HAZARDOUS TRAVEL DUE TO THE COLD AIR. AS A RESULT
A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE FORECAST AREA.
A TRAILING SHORTWAVE DISTURBANCE MAY ADD MINOR ACCUMULATIONS LATE
SUNDAY...OTHERWISE HIGH PRESSURE WILL BUILD INTO THE WESTERN CONUS
FOR THE FIRST HALF OF NEXT WEEK...POTENTIALLY TRAPPING COLD
AIR IN THE VALLEYS AND ALLOWING VALLEY INVERSIONS TO DEVELOP.
UPDATED FORECAST TO ADJUST OVERNIGHT MINS BASED ON LATEST OBS AND
CLOUD TRENDS...AND TO MAKE MINOR UPDATES TO SKY AND POP FOR THE
REMAINDER OF THE EVENING.
&&
.AVIATION...CEILINGS WILL LOWER AT THE SLC TERMINAL THROUGH THE
NIGHT...LIKELY DROPPING BELOW 7000FT BETWEEN 11Z AND 14Z. WINDS WILL
INCREASE FROM THE SOUTH THROUGH THE NIGHT...WITH A 30 PERCENT CHANCE
THAT GUSTS REACH 30 MPH OR HIGHER...WITH THE MOST LIKELY TIMEFRAME
BETWEEN 12Z AND 17Z. SNOW WILL DEVELOP AT THE TERMINAL
TOMORROW...WITH IFR CONDITIONS MOST LIKELY STARTING BETWEEN 20Z AND
23Z...BUT INTERMITTENT IFR SNOW SHOWERS COULD OCCUR AS EARLY AS 14Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 10 AM MST SUNDAY FOR
UTZ011>013-019>021.
WINTER STORM WARNING FROM 5 AM SATURDAY TO 6 PM MST SUNDAY FOR
UTZ002>004-006>010.
WINTER STORM WARNING FROM 5 AM SATURDAY TO NOON MST SUNDAY FOR
UTZ001-005-014>016-517-518.
WY...WINTER STORM WARNING FROM 5 AM SATURDAY TO 6 PM MST SUNDAY FOR
WYZ021.
&&
CHENG/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFDFAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 6, 4:49 PM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MST FRI DEC 6 2013
UTZ001>016-019>021-517-518-WYZ021-071330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 PM MST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A VERY COLD AIRMASS WILL REMAIN ACROSS THE OUTLOOK
AREA...RESULTING IN VERY LOW OVERNIGHT MINIMUM TEMPERATURES ONCE
AGAIN.
LOCAL SNOW SHOWERS WILL INCREASE ACROSS PORTIONS OF THE OUTLOOK
AREA AFTER MIDNIGHT TONIGHT. EVEN MINOR ACCUMULATIONS WILL QUICKLY
STICK TO PAVEMENT GIVEN THE COLD TEMPERATURES...RESULTING IN SLICK
DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STORM SYSTEM WILL CROSS THE REGION SATURDAY THROUGH
SUNDAY...BRINGING ACCUMULATING SNOWFALL TO MOST OF THE OUTLOOK
AREA...INCLUDING UTAHS DIXIE. SNOW WILL BE HEAVY AT TIMES...AND
GIVEN THE RECENT VERY COLD TEMPERATURES...ANY SNOW WHICH FALLS
WILL QUICKLY ACCUMULATE ON ALL SURFACES INCLUDING
ROADWAYS...CREATING HAZARDOUS WINTER DRIVING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Southwest Utah
- When
- December 7, 12:00 AM MST to December 8, 6:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Heavy snow fell in localized spots in southwest Utah, with storm total snowfall of 17 inches in Paragonah and 10 inches in New Harmony. Meanwhile, Cedar City received only 0.5 inches of snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 7, 2:00 AM MST to December 9, 9:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received 18 inches of new snow. In addition, the Farmington Lower SNOTEL received 0.90 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Northern Wasatch Front
- When
- December 7, 5:00 AM MST to December 9, 12:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm total snowfall across the northern Wasatch Front included 12 inches at Bountiful Bench, 10 inches in Centerville, 9 inches in Fruit Heights, and 8 inches in both Farmington and Clearfield.
Winter Storm, South Central Utah
- When
- December 7, 6:00 AM MST to 6:00 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Kanab and Apple Valley both received 8.5 inches of snow from the storm.
Winter Storm, Wasatch Mountain Valleys
- When
- December 7, 6:00 AM MST to December 9, 9:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall from the Wasatch mountain valleys included 12 inches at Deer Creek Dam and 8 inches at Heber City.
Winter Storm, Southern Mountains
- When
- December 7, 6:00 AM MST to December 8, 10:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Merchant Valley SNOTEL received 1.20 inches of liquid equivalent precipitation, or approximately 22 inches of new snow. In addition, Duck Creek Village reported 16 inches of new snow.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 7, 8:00 AM MST to December 9, 2:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Salt Lake Valley included 12 inches in Magna, 8.5 inches in Millcreek, and 6 inches in West Valley City, South Salt Lake, and Sandy. Most of the snowfall in Magna occurred on the morning of December 8, as a lake effect snow band set up over the city for an extended period of time.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 7, 8:00 AM MST to December 9, 10:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Provo Canyon received a storm total of 18 inches new snow.
Winter Storm, Utahs Dixie and Zion National Park
- When
- December 7, 10:00 AM MST to 9:00 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
Unusually large amounts of snow fell in Utah's Dixie, with storm total snowfall of 14 inches at Zion National Park, 13 inches in Springdale, 8 inches in Ivins, 7 inches in La Verkin, and 6 inches in both St. George and Hurricane. The snow caused significant travel difficulties in the area, especially considering many cities do not own any snowplows. Interstate 15 was closed due to snowfall in the Virgin River Gorge just southwest of St. George, stranding about 300 people on the highway overnight in Arizona. In addition, a semitrailer traveling northbound on Interstate 15 jackknifed in snowy conditions, closing two lanes of the highway for a couple hours in the Black Ridge area of Washington County. Also, the St. George airport was closed for most of the day on December 7, as the long period of snowfall overwhelmed its single snow plow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 7, 11:00 AM MST to December 9, 1:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Mammoth-Cottonwood SNOTEL received a storm total of 0.90 inches liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Central Mountains
- When
- December 7, 2:00 PM MST to December 9, 1:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Pine Creek SNOTEL received 1.30 inches liquid equivalent precipitation, or approximately 25 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 20131 death · 6 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Winter Storm and Winter Weather in Tennessee, December 7 to 8, 201317 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
- Winter Weather in Texas, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489944, 489987, 489977, 489942, 489984, 489993, 489981, 489988, 489943, 489990, 489992.